MAUDE Adverse Event Report: COOK INC NESTER PLATINUM EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC NESTER PLATINUM EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Codes Material Separation (1562); Difficult to Advance (2920)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/24/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant products: cook 5f vert catheter, (hnb5.0-38-100-p-ns-vert), 20 packs of coils with different sizes.Occupation: unknown.Pma/510(k) #: pre-amendment.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a nester platinum embolization coil was to be used in a male patient for an embolization procedure.While attempting to insert the fifth coil, the physician ¿met resistance¿ and the coil could not be pushed out.The physician then removed the device and ¿tried many times to push the coil strongly,¿ and finally the coil was pushed out.The device was replaced with a new similar device, and the procedure was completed successfully.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.During the device failure analysis completed on the 21 aug 2019, it was determined that the coil had separated into two sections.The complaint was determined to be reportable on this date.
 
Additional Manufacturer Narrative
Additional information received (b)(6) 2019 indicated that the coil was pushed out by the stylet.Product received on: (b)(6) 2019.A review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, quality control, and specifications of the device, as well as a visual inspection, and dimensional verification, were conducted during the investigation.The visual inspection of the complaint device confirmed the device had separated in 2 pieces.The embolization fibers were present on the coil, and biomatter was observable.The distal end of the coil was separated off and included the weld ball.The proximal segment was still in the nester shape.The dimensional measurements of the coil length and curl diameter were within the correct specifications and tolerances.The catheter used during the procedure was not returned, but an image of it was provided.There appeared to be no damage to the device in the image, and the same catheter was used to deploy coils before and after the issue with the complaint coil.Additionally, a document based investigation evaluation was performed.Sufficient inspection activities are in place to identify this failure mode prior to distribution.The device history record (dhr) for the lot revealed one related nonconformance, but all affected devices were identified and scrapped out prior to lot release.The issue is inspected 100% during quality control checks.The coil subassembly lots revealed no reported nonconformances.A database search revealed no other complaints have been reported for the device lot.As adequate inspection activities are in place, all identified nonconformances were scrapped out prior to lot release, and no other complaints have been received from this lot in the field, there is no evidence to suggest there is any nonconforming product in house or out in the field.The device is shipped with instruction for use (ifu) which notes: "3.Maintaining position of the cartridge, advance the stiff portion of the wire guide into the loading cannula.Push the coil into the first 20 to 30 cm of the angiographic catheter.Remove the wire guide and loading cartridge.Note: if you are placing a 0.018 inch embolization coil, you will advance the coil into the first few centimeters of the angiographic catheter with the loading stylet that is provided with the coils.4.With the flexible tip of the wire guide, advance the embolization coil to the tip of the catheter.Verify position of the angiographic catheter prior to deployment.5.Deploy the coil by advancing the wire guide past the tip of the catheter." based on the information provided, inspection of returned product and the results of the investigation, it was concluded that unintentional use error contributed to the failure mode.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
NESTER PLATINUM EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9086111
Report Number1820334-2019-02364
Device Sequence Number2298675
Product Code KRD
UDI-Device Identifier00827002269927
UDI-Public(01)00827002269927(17)240428(10)9653241
Combination Product (Y/N)N
Initial Reporter CountryCN
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,other,use
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/28/2024
Device Model NumberN/A
Device Catalogue NumberMWCE-35-14-12-NESTER
Device Lot Number9653241
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/12/2019
Initial Date Received by Manufacturer 08/21/2019
Supplement Date Received by Manufacturer09/23/2019
Initial Report FDA Received Date09/19/2019
Supplement Report FDA Received Date10/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR
Patient Weight72